Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 17, NWS Salt Lake City, UT

April 25, 2023Carbon County, Emery County, Sevier County, Utah

NWS Salt Lake City, UT issued this wind advisory at Apr 25, 2023, 2:40 AM MDT for Carbon County, Emery County, Sevier County, Utah. It took effect at Apr 25, 2023, 6:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2023, 2:40 AM MDT (08:40 UTC)
In effect from
Apr 25, 2023, 6:00 AM MDT
Expired
Apr 25, 2023, 12:00 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Emery County, UT, Sevier County, UT

The radar

The Cedar City radar (KICX), 234 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2023-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2023-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

244 
WWUS75 KSLC 250840
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
240 AM MDT Tue Apr 25 2023

UTZ120-251800-
/O.NEW.KSLC.WI.Y.0017.230425T1200Z-230425T1800Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
240 AM MDT Tue Apr 25 2023

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON MDT
TODAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Castle Country, specifically Fremont Junction to
  Huntington Canyon.

* WHEN...From 6 AM this morning to noon MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
131 
WWUS75 KSLC 251805
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1205 PM MDT Tue Apr 25 2023

UTZ120-251915-
/O.EXP.KSLC.WI.Y.0017.000000T0000Z-230425T1800Z/
Castle Country-
Including the cities of Price, Castle Dale, and Emery
1205 PM MDT Tue Apr 25 2023

...WIND ADVISORY HAS EXPIRED...

Winds across Castle Country are expected to remain below advisory
criteria for the rest of the afternoon, although local gusts 
35-40 mph will continue through 2pm.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 24, 2:54 PM MDT, 11 hours 46 minutes earlier.

Area forecast discussion, Apr 24, 2:54 PM MDT, 11 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
254 PM MDT Mon Apr 24 2023

.SYNOPSIS..An unsettled pattern will remain in place across the
region through Tuesday. High pressure will follow for the latter
half of the week through at least the weekend, bringing much
warmer temperatures.

&&

.SHORT TERM (Through 12Z Wednesday)...It officially feels like
spring out there, with fairly widespread convection producing pea
sized hail and occasional wind gusts to 45 mph so far this
afternoon. Afternoon upper air and satellite analysis indicates a
very strong shortwave trough shifting south-southeast into the
Great Basin. The associated cold front is near the Utah/Nevada
border, noting the edge of the stronger cold air advection.

Looking at surface temperatures, above freezing temperatures are
being reported as high as 8500 to even 9000 feet in the pre-
frontal environment. Latest mesoanalysis indicates around 500 J/kg
SBCAPE across northern Utah ahead of the cold front. This,
combined with 25 to 30kts of deep layer shear is supporting at
convection of sufficient strength to produce hail bigger than peas
but smaller than dimes. CAMS indicate this area of convection may
morph into a linear feature in the next few hours, posing an
elevated wind threat in addition to continued sub-severe hail.
Current expectations is this line will arrive along the WAsatch
Front somewhere around 3-5 PM.

Initially snow levels will be near 8000-8500 feet but expect snow
levels to fall once the cold front crosses the area, reaching near
benches by 12Z Tuesday. Snow may even mix for a time to valley
floors Tuesday morning. Coincident with the colder temperatures, a
relatively weak TROWAL may develop tonight into Tuesday
morning...which would locally increase precipitation coverage and
intensity. These could result in sneaky higher bench
accumulations particularly near the Idaho border, but will need
to monitored through the night.

The upper level low will finally pull away from the area Tuesday
afternoon, with precipitation gradually coming to an end. Upper
level ridging will shift into the region Wednesday...with
temperatures perhaps exceeding 10-20 degrees above normal by the
end of the week. More about that in the long term forecast.

.LONG TERM (After 12Z Wednesday)...Building high pressure
Wednesday is expected to bring warming temperatures and dry
conditions across Utah and southwest Wyoming. On Thursday, low
pressure from Canada will begin to track southwards through the
Dakotas and bring a generally dry back door cold front across the
Intermountain west late Thursday into Friday. This boundary looks
to primarily impact eastern Utah and southwest Wyoming. An
increase in north to northwesterly winds are expected with wind
gusts expected in the 30 to 40 knot range with the strongest winds
across the Central Mountains. Behind the frontal passage,
development of easterly canyon winds across in northern Utah
Saturday morning will need to be monitored. At this juncture,
forecast models are indicating the easterly component to winds
though speeds are not necessarily impactful.

Colder air is expected to accompany the front across eastern Utah
during the latter half of the week. Meanwhile, a warming trend is
expected across western Utah during this same period with 70 to
80 degree high temperatures forecast. A warming trend is then
noted over the weekend across the entire region with Sunday the
warmer of the two days. St. George in particular is forecast to
see a 90 degree day with a greater than 70% chance to exceed this
threshold. A similar forecast is noted for next Monday.

&&

.AVIATION...KSLC...VFR conditions are expected to persist through
the TAF period for SLC outside of any thunderstorm activity.
Showers and thunderstorms are expected to effect the terminal for
the remainder of the day on Monday which could make for erratic
winds with some isolated hail and lightning that could effect
terminal operations. Otherwise lingering showers take us into the
overnight hours as low and midlevel cloud decks stay scattered to
broken with a persistent northerly wind.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected
to persist through the TAF period for all terminals in Utah and
SW Wyoming outside of any thunderstorm activity. Showers and
thunderstorms are expected to effect the northern terminals for
the remainder of the day on Monday which could make for erratic
winds with some isolated hail and lightning that could effect
terminal operations. Otherwise lingering showers take us into the
overnight hours as low and midlevel cloud decks stay scattered to
broken with northerly flow holding over the CWA. Southern sites
could become a bit more gusty with a higher and less dense cloud
deck.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/NDeSmet/Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Apr 25, 12:49 AM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1249 AM MDT Tue Apr 25 2023

WYZ021-251200-
Southwest Wyoming-
Including the cities of Evanston and Lyman
1249 AM MDT Tue Apr 25 2023

...Periods of Heavy Snow Through the Overnight...

A cold front will move through southwest Wyoming tonight and cause
periods of heavy snow. This heavy snow will result in pockets of
very low visibility down to one quarter mile along with winter
driving conditions. Those planning to travel tonight should reduce
speeds and use low beam headlights. The heaviest snow is forecast
to begin to diminish around sunrise Tuesday morning.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.